Health Information

Lacking Libido? Are Antidepressants to Blame?

IMAGE When antidepressant medicine is used to treat depression, it may cause sexual dysfunction. The primary sexual dysfunction is delay of orgasm, but a variety of other side effects may occur.

The Biology of Sexual Function

Your sexual response consists of five phases:

  • Sexual desire (libido) is dependent on hormonal factors and mental stimuli involving all your senses: touch, sight, taste, smell, and sound.
  • Sexual excitement or arousal is characterized by penile erection and vaginal lubrication. These are the result of an increase in blood flow to the area and an alteration in your brain chemicals.
  • Plateau occurs when there is prolonged, intense sexual arousal that is maintained by different kinds of physical stimulation.
  • Orgasm is the climax of sexual pleasure and is in response to hormones and brain chemicals.
  • Resolution involves the release of sexual tension; you may know it better as "afterglow."

Your Brain Has Control

Brain chemicals control your sexual response, so any drugs or conditions that alter your brain chemistry can alter your sexual response. Dopamine is a type of brain chemical known as a neurotransmitter. Dopamine is very important for pleasure and reward, and an increase in dopamine activity may enhance the sexual response. Conversely, blocking dopamine may compromise the response.

Serotonin is a neurotransmitter present in significant quantities in areas of the brain responsible for feelings and emotion. Low serotonin levels can lead to depression and other conditions. The idea behind widely prescribed medicines, such as fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft), is to keep levels of serotonin circulating longer by preventing its uptake and breakdown. But at the same time that these drugs are increasing serotonin activity and relieving depression, sexual response may be diminished.

You Are Not Alone

Sexual function is an important component for quality of life and can be affected by antidepressant treatment. Do not feel embarrassed if you experience sexual dysfunction. You should report changes in sexual functioning to your doctor because he can help treat the problem. And it is important that you do not stop taking your medicine.

Treatment Options

Sexual dysfunction may not be a huge issue for patients receiving short-term antidepressant treatment. However, inadequate sexual functioning can offset the antidepressive benefits of long-term treatment. Sexual difficulties could theoretically cause patients to stop treatment and relapse into a deep depression.

There are numerous treatment options if your medicine does cause sexual dysfunction. They include decreasing the dosage, taking drug "holidays," adding another drug to counteract the problem, or switching to another drug. However, all of these changes should be prescribed and supervised by a doctor. Results vary from person to person. And some of these options may be successful in treating antidepressant-induced sexual dysfunction in certain individuals but not others. Talk to your doctor about the best treatment approach for you.

There are some antidepressant medicines that provide short- and long-term medical benefits that do not have sexual side effects. These include:

  • Mirtazapine (Remeron)
  • Bupropion (eg, Wellbutrin, Zyban)
  • Nefazodone (Serzone)

What Should You Do?

Discuss your symptoms with your doctor. It may seem embarrassing to talk about sexual problems, but doctors recognize that antidepressants commonly affect sexual health. And your doctor will likely be receptive to talking about this sensitive topic.

  • Herb Research Foundation

    http://www.herbs.org/

  • Mental Health America

    http://www.nmha.org/

  • Canadian Network for Mood and Anxiety Treatment

    http://www.canmat.org/

  • Health Canada

    http://www.hc-sc.gc.ca

  • Ginkgo. EBSCO Natural and Alternative Treatments website. Available at: http://www.ebscohost.com/healthLibrary/. Updated September 2009. Accessed October 13, 2010.

  • Sexual side effects of SSRIs (FAQs). Modern Psychiatry website. Available at: http://www.modernpsychiatry.org/sexual%5Fsideeffects%5Fof%5Fssris.htm. Accessed September 24, 2012.

  • SSRI side effects: Harvard Mental Health Letter discusses the real risks of antidepressants. Available at: http://www.health.harvard.edu/press%5Freleases/ssri%5Fside%5Feffects. Published May 2005. Accessed September 24, 2012.

  • Understanding sexual pleasure. Planneed Parenthood website. Available at: http://www.plannedparenthood.org/health-topics/sex-101/understanding-sexual-pleasure-23902.htm. Accessed September 24, 2012.